Here some suggested organisations that offer expert advice on SN.

Losartan

(14 Posts)
trulymadlydeeplyunlikeable Wed 19-Feb-14 09:50:21

Hi all

Long time lurker, first time poster, so posting here as I know you will be gentle and will re-direct me if necessary.

8yr DS asd has been prescribed Losartan for a dilated ascending aorta.
Anyone have any experience of this?

I'll be in and out today with it being half term, but will be back to reply as soon as I can.

Thank you

LuvMyBoyz Wed 19-Feb-14 17:05:00

Didn't want to read and run. I have no help to give but hope someone who does comes along soon.

trulymadlydeeplyunlikeable Wed 19-Feb-14 18:01:44

That's kind of you, thank you, was feeling nervous being new here.

PolterGoose Wed 19-Feb-14 18:08:09

I don't have any experience of it either but just want to say hello smile

Boboma Wed 19-Feb-14 18:14:37

My DD (6) takes Losartan for a different condition. She is on the max dose for her age but seems to tolerate it well. She originally took the suspension but moved onto tablets when there were problems from the manufacturer supplying the suspension. I put the tablet in a little spoon on jelly and she swallows it with no problem. That's my experience about Losartan, but I guess that you probably want to know more about the heart condition. Have you tried the HeartLine forum? I've not looked there for a good while, but they were a lovely group and hopefully still are....

trulymadlydeeplyunlikeable Wed 19-Feb-14 20:37:37

PolterGoose - Hello! thank you. I feel as though I know so many of you from long time lurking, and it feels a bit weird to be actually on here at last.

Boboma - Thank you for replying. DS has been prescribed the maximum dose too and the pharmacist seemed a bit surprised which made us all the more nervous about starting it. He has been given the suspension as he struggles with textures and has a strong gag reflex.
I'm mainly worried about side effects I suppose. I have tried to join Heartline, but am not allowed to post just yet. From what I've seen, it looks to be a great source of support and information. We're starting the meds tomorrow, so I really appreciate your reply.

Eliza22 Thu 20-Feb-14 09:40:02

I don't think this is of any use but I've recently been given this, as an adult. I find that it makes me feel woozy and have to take it at night. Five minutes after taking I feel like the room's spinning and it's "lights out" for me. GP has said this is quite normal for the dose I'm in and a) I'll get used to it and b) the woozy feeling should eventually go. I'm 5 months in, and it hasn't yet.

Boboma Thu 20-Feb-14 10:37:01

Hi again, my DD has a poor swallow too, so I was really frustrated when we were forced into using tablets, but the tablets are tiny and the jelly trick worked. Hopefully the manufacturer will behave though and keep up the suspension supply for you. Only one company makes it, so you are reliant on them. My other top tip for the suspension is to ask for the prescription to be given from the GP with the wording 'supply dry, as received'' and get a few bottles on the script at a time. If you are comfortable making the suspension yourself at home then it saves you a trip to the chemist every 20 days, and makes it more flexible for holidays etc. I found that the pharmacists were asking me every time how to make it up, so asked around to find out the info above to let me do it.
My DDs consultant prescribes this very frequently and said to us that it is well tolerated. It does lower BP though, so Eliza's comment might be about that? We give it at bedtime too, but haven't noticed any wooziness. My DD still has high BP though.
So glad that you have found and joined HeartLine. I hope that everything goes well starting the Losartan today. Give me a shout if you want to 'talk Losartan' ever.
All the best x

trulymadlydeeplyunlikeable Thu 20-Feb-14 12:53:53

sorry for delay replying, in and out today and the washing machine's just given up the will to carry on.

Eliza, thanks for the insight and taking the time to reply. I do appreciate it as I'm nervous about starting it. It's good to get it from an adult's perspective as DS may not be able to explain well what he's feeling due to other conditions. I hope it settles down for you soon or you can get the dose readjusted?

Boboma, that's fab information thank you, noted and stored for future reference. I did wonder how to manage the constant fresh supply and not forget. The jelly suggestion is brilliant - DS has just taken the first dose and says it's revolting so tbh I think he'd do better with a small tablet and something sweet. I'm watching him like a hawk after reading the side effects list. Giving it at night is a much better idea, will see how it goes. Your DD did well going over to tablets so young, what a star. Thank you for sharing this with me, the pharmacist's reaction freaked me out a bit (a lot).
Heartline does look brilliant, even the practical advice around a hospital visit is so useful like parking etc. Still can't post on there yet but I've read that they are overwhelmed with spam so are struggling to activate accounts.
Thank you so much for your support. x

ailbhe Sun 23-Feb-14 00:04:25

Hi, I have a DD of 6 who also takes Losartan for aortic dilatation. She has been taking it twice a day for 4 years now, and also takes atenolol, a beta blocker, for the same reason. The taste of the suspension is horrible all right, but I just bribed with chocolate buttons at the start, and she's so used to it now she doesn't bother complaining. Both of these medications lower blood pressure, so I keep an eye out in case she gets cold, or blue lips, but touch wood she hasn't got dizzy/fainted yet. Dosage here is around 15mgs twice a day so will be a while yet before we get onto the tablets.
It seems to be doing the job as her aorta is showing very little growth in the last few years, but I'm already looking at changing to irbesartan (which supposedly is a better drug in the same class), in the event that it stops being effective. But hopefully that's a long way off yet.
Best of luck with it, no problems at all here and no side effects.

trulymadlydeeplyunlikeable Sun 23-Feb-14 20:26:49

Hi ailbhe, thanks so much for taking the time to post. It's so good to be able to talk to people who understand. Our pharmacist said she had never dispensed this drug to a child before and had to order the suspension liquid. So it's not something I get to talk about in RL. What a darling your DD is taking it and from so young. Love the bribery, they will do anything for chocolate! It's fantastic to hear that it is successful in managing any further growth.
It was first decided to annually monitor DS, but recently they decided to medicate. I have only just pulled my head out of the sand and so I'm having to learn stuff fast. Interesting about alternative drugs if existing ones become ineffective - hadn't thought that far ahead. No signs of dizziness or fainting, but he is wearing more clothes than normal - he will wander around half naked usually. His lips have always gone blue when he's cold, so will watch out for that too.
He's been ill during the night since taking it, feeling nauseous and with stomach pain and I think it's down to the lactose in the suspension liquid, so off to the Chemist tomorrow to ask for the tablets instead, so that will be the next hurdle.

trulymadlydeeplyunlikeable Sat 08-Mar-14 21:56:18

Just wanted to post an update following everyone's useful advice. DS has been taking the tablets 25mg at night now for just over a week, having had a break after first starting on the suspension. He seems ok so far (touch wood) and has managed amazingly well with the tablets - they are thankfully very tiny. It has highlighted the fact that he cannot tolerate something in the suspension fluid. He can't drink cow's milk and has always had a mild reaction to Calpol, so it looks like we need to follow that up now.
Thank you for all your support and advice. thanks

Eliza22 Mon 10-Mar-14 17:26:13

This is good news. Definitely follow up on the Calpol thing. It may be a sensitivity issue issue which can increase over time. It's amazing how children adapt to their meds/condition. Ds is really poorly ATM and has had his meds increased. Dealing well with it, too!

trulymadlydeeplyunlikeable Mon 10-Mar-14 21:10:48

Eliza well done your Ds for coping so well with so much atm. It is amazing how they adapt - a few years ago DS would have vomited at the thought of something lumpy in his mouth, everything had to be pureed, sieved and re-sieved, so I'm amazed at how he's managing the tablets. Hope things improve for your DS soon. x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now